Clopidogrel Cessation May Increase Cardiac Event Risk
Risk increased in first 90 days after cessation; rebound effect suspected
TUESDAY, Feb. 5 (HealthDay News) -- Acute coronary syndrome patients are at increased risk for an adverse cardiac event within the first 90 days after stopping clopidogrel therapy, according to study findings published in the Feb. 6 issue of the Journal of the American Medical Association.
P. Michael Ho, M.D., Ph.D., of the Denver VA Medical Center, and colleagues performed a retrospective cohort study of 3,137 acute coronary syndrome patients who were prescribed clopidogrel upon hospital release. Nearly all of the patients were male and 53 percent were white. Half of the patients received medical therapy for acute coronary syndrome and half underwent percutaneous coronary intervention (PCI). The researchers determined from the records the date of mortality from all causes or acute myocardial infarction post-clopidogrel cessation.
After adjustment for duration of clopidogrel treatment, a significantly higher risk of adverse events was found in the first 90-day interval after discontinuing treatment with clopidogrel compared with the interval of 91 to 180 days in both the medically treated and the PCI groups (incidence rate ratio 1.98 and 1.82, respectively).
Ho and colleagues state, "These findings support the hypothesis of a rebound hyperthrombotic period after stopping treatment with clopidogrel and highlight the need for additional studies to confirm these findings and to identify strategies to attenuate this effect."
One of the study authors disclosed a financial relationship with Bristol-Myers Squibb and Sanofi.